Alert archive / South Dakota / River Flood Warnings in 2009
River Flood Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 22, 2009, 11:09 AM CDT for Union County, South Dakota; Plymouth County, Iowa. It took effect at Mar 25, 2009, 11:30 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2009, 11:09 AM CDT (16:09 UTC)
- In effect from
- Mar 25, 2009, 11:30 PM CDT
- Expired
- Mar 23, 2009, 11:19 AM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Minor
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Akron (AKRI4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KFSD 221610
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT SUN MAR 22 2009
...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...IOWA...
BIG SIOUX RIVER NEAR BROOKINGS
BIG SIOUX RIVER NEAR DELL RAPIDS
BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET
BIG SIOUX RIVER AT HAWARDEN
BIG SIOUX RIVER AT AKRON
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
A STRONG EARLY SPRING STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY
THROUGH TUESDAY. THIS STORM IS EXPECTED TO PRODUCE ONE TO TWO INCHES
OF RAIN ACROSS THE BIG SIOUX RIVER BASIN. RUNOFF FROM THESE RAINS WILL
CAUSE RAPID RISES ON THE RIVER THROUGH NEXT WEEK WITH MINOR TO
MODERATE FLOODING EXPECTED BY THE MIDDLE OF THE WEEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
SDC011-101-231609-
/O.NEW.KFSD.FL.W.0011.090323T1200Z-000000T0000Z/
/BRKS2.2.ER.090323T1200Z.090328T0000Z.000000T0000Z.NO/
1109 AM CDT SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER NEAR BROOKINGS.
* FROM MONDAY MORNING UNTIL FURTHER NOTICE.
* AT 10AM SUNDAY THE STAGE WAS 8.9 FEET.
* MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 7 AM MONDAY AND CREST NEAR
11.5 FEET BY FRIDAY MARCH 27.
* AT STAGES NEAR 11.7 FEET...473RD AVENUE SOUTH OF THE GAGE BEGINS TO
FLOOD.
$$
SDC099-101-231609-
/O.NEW.KFSD.FL.W.0012.090328T1800Z-000000T0000Z/
/DERS2.1.ER.090328T1800Z.090329T1200Z.000000T0000Z.NO/
1109 AM CDT SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER NEAR DELL RAPIDS.
* FROM SATURDAY AFTERNOON UNTIL FURTHER NOTICE.
* AT 10AM SUNDAY THE STAGE WAS 8.1 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 1 PM SATURDAY AND CREST NEAR
12.6 FEET BY SUNDAY MARCH 29.
* AT STAGES NEAR 12.0 FEET...AGRICULTURAL LANDS ALONG THE LOWER BANKS
OF THE RIVER BEGIN TO FLOOD.
$$
SDC099-231609-
/O.NEW.KFSD.FL.W.0013.090324T1500Z-000000T0000Z/
/SFLS2.1.ER.090324T1500Z.090329T1800Z.000000T0000Z.NO/
1109 AM CDT SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET.
* FROM TUESDAY MORNING UNTIL FURTHER NOTICE.
* AT 10AM SUNDAY THE STAGE WAS 10.4 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 10 AM MONDAY AND CREST NEAR
13.0 FEET BY SUNDAY MARCH 29.
* AT STAGES NEAR 14.0 FEET...SOME FARM BUILDINGS BETWEEN RENNER AND
SIOUX FALLS ARE THREATENED BY HIGH WATER.
$$
IAC167-SDC083-127-231609-
/O.NEW.KFSD.FL.W.0014.090325T1600Z-090328T0900Z/
/HAWI4.1.ER.090325T1600Z.090326T0000Z.090327T0900Z.NO/
1109 AM CDT SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER AT HAWARDEN.
* FROM WEDNESDAY MORNING TO LATE FRIDAY NIGHT.
* AT 07AM SUNDAY THE STAGE WAS ESTIMATED AT 7.1 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 11 AM WEDNESDAY AND CREST NEAR
15.5 FEET BY WEDNESDAY MARCH 25. THE RIVER WILL FALL BELOW FLOOD
STAGE BY FRIDAY MARCH 27.
* AT STAGES NEAR 15.0 FEET...AGRICULTURAL FLOODING BEGINS ON THE
SOUTH DAKOTA SIDE OF THE RIVER.
$$
IAC149-SDC127-231609-
/O.NEW.KFSD.FL.W.0015.090326T0430Z-000000T0000Z/
/AKRI4.1.ER.090326T0430Z.090326T1800Z.000000T0000Z.NO/
1109 AM CDT SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE BIG SIOUX RIVER AT AKRON.
* FROM WEDNESDAY EVENING UNTIL FURTHER NOTICE.
* AT 10AM SUNDAY THE STAGE WAS 9.1 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 11 PM WEDNESDAY AND CREST NEAR
16.5 FEET BY THURSDAY MARCH 26.
* AT STAGES NEAR 17.0 FEET...ABOUT 6500 ACRES OF FARM LAND ARE
FLOODED.
$$
&&
LOCATION FLOOD LATEST OBSERVED MAXIMUM FORECAST
STAGE STAGE TIME STAGE TIME
BIG SIOUX RIVER
BRKS2 9.0 8.90 SUN 10 AM 11.5 FRI 7 PM
DERS2 12.0 8.10 SUN 10 AM 12.6 SUN 7 AM
SFLS2 12.0 10.44 SUN 11 AM 13.0 SUN 1 PM
HAWI4 15.0 E7.10 SUN 7 AM 15.5 WED 7 PM
AKRI4 16.0 9.07 SUN 10 AM 16.5 THU 1 PM1 follow-up statement
000
WGUS83 KFSD 231619
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT MON MAR 23 2009
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN IOWA AND
SOUTH DAKOTA...
BIG SIOUX RIVER AT HAWARDEN
BIG SIOUX RIVER AT AKRON
LITTLE SIOUX RIVER AT SPENCER
LITTLE SIOUX RIVER AT LINN GROVE
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH
DAKOTA...
JAMES RIVER AT HURON
JAMES RIVER AT MITCHELL
BIG SIOUX RIVER NEAR BROOKINGS
BIG SIOUX RIVER NEAR DELL RAPIDS
BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST FORECASTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
SDC011-101-241619-
/O.CON.KFSD.FL.W.0011.000000T0000Z-000000T0000Z/
/BRKS2.3.ER.090324T0846Z.090326T1800Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING CONTINUES FOR
THE BIG SIOUX RIVER NEAR BROOKINGS.
* UNTIL FURTHER NOTICE.
* AT 10AM MONDAY THE STAGE WAS 8.8 FEET.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 4 AM TUESDAY AND CREST NEAR
12.6 FEET BY THURSDAY MARCH 26.
* AT STAGES NEAR 13.0 FEET...THE BRIDGE 1 MILE SOUTH OF MEDARY ON
471ST AVENUE IS OVERTOPPED.
$$
SDC099-101-241619-
/O.EXT.KFSD.FL.W.0012.090326T1600Z-000000T0000Z/
/DERS2.1.ER.090326T1600Z.090328T0600Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING CONTINUES FOR
THE BIG SIOUX RIVER NEAR DELL RAPIDS.
* FROM THURSDAY MORNING UNTIL FURTHER NOTICE.
* AT 09AM MONDAY THE STAGE WAS 8.7 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 11 AM THURSDAY AND CREST NEAR
13.5 FEET BY SATURDAY MARCH 28.
* AT STAGES NEAR 14.0 FEET...SIGNIFICANT AMOUNTS OF AGRICULTURAL
LANDS ARE FLOODED THROUGH THE BASIN.
$$
SDC099-241619-
/O.EXT.KFSD.FL.W.0013.090326T0400Z-000000T0000Z/
/SFLS2.1.ER.090326T0400Z.090328T1200Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING CONTINUES FOR
THE BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET.
* FROM WEDNESDAY EVENING UNTIL FURTHER NOTICE.
* AT 10AM MONDAY THE STAGE WAS 10.9 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 11 PM WEDNESDAY AND CREST NEAR
13.5 FEET BY SATURDAY MARCH 28.
* AT STAGES NEAR 14.0 FEET...SOME FARM BUILDINGS BETWEEN RENNER AND
SIOUX FALLS ARE THREATENED BY HIGH WATER.
$$
IAC167-SDC083-127-231649-
/O.CAN.KFSD.FL.W.0014.000000T0000Z-090328T0900Z/
/HAWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING IS CANCELLED FOR
THE BIG SIOUX RIVER AT HAWARDEN.
* AT 07AM MONDAY THE STAGE WAS ESTIMATED AT 8.7 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 12.2 FEET 1 AM
SATURDAY.
$$
IAC149-SDC127-231649-
/O.CAN.KFSD.FL.W.0015.000000T0000Z-090323T1619Z/
/AKRI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING IS CANCELLED FOR
THE BIG SIOUX RIVER AT AKRON.
* AT 11AM MONDAY THE STAGE WAS 10.4 FEET.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 13.4 FEET 7 AM
SATURDAY.
$$
SDC005-241618-
/O.CON.KFSD.FL.W.0008.000000T0000Z-000000T0000Z/
/HURS2.2.ER.090319T0419Z.090326T1800Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING CONTINUES FOR
THE JAMES RIVER AT HURON.
* UNTIL FURTHER NOTICE.
* AT 10AM MONDAY THE STAGE WAS 13.1 FEET.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL CREST NEAR 13.6 FEET BY THURSDAY MARCH 26
THEN BEGIN FALLING.
* AT STAGES NEAR 14.0 FEET...NUMEROUS COUNTY AND TOWNSHIP ROADS IN
BEADLE COUNTY WILL BE FLOODED.
$$
SDC035-061-241618-
/O.EXT.KFSD.FL.W.0010.090324T0800Z-000000T0000Z/
/JRMS2.1.ER.090324T0800Z.090402T1200Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING CONTINUES FOR
THE JAMES RIVER AT MITCHELL.
* FROM LATE TONIGHT UNTIL FURTHER NOTICE.
* AT 10AM MONDAY THE STAGE WAS 16.3 FEET.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 3 AM TUESDAY AND CREST NEAR
19.6 FEET BY FRIDAY APRIL 03.
* AT STAGES NEAR 20.0 FEET...THE HIGHER BANKS OVERFLOW.
$$
IAC041-059-231649-
/O.CAN.KFSD.FL.W.0016.000000T0000Z-090326T1500Z/
/SPWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING IS CANCELLED FOR
THE LITTLE SIOUX RIVER AT SPENCER.
* AT 10AM MONDAY THE STAGE WAS 8.0 FEET.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.7 FEET 7 PM
TUESDAY.
$$
IAC021-231649-
/O.CAN.KFSD.FL.W.0017.000000T0000Z-090328T0508Z/
/LNNI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1119 AM CDT MON MAR 23 2009
THE FLOOD WARNING IS CANCELLED FOR
THE LITTLE SIOUX RIVER AT LINN GROVE.
* AT 11AM MONDAY THE STAGE WAS 16.2 FEET.
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 16.7 FEET 1 PM
THURSDAY.
$$
&&
LOCATION FLOOD LATEST OBSERVED MAXIMUM FORECAST
STAGE STAGE TIME STAGE TIME
BIG SIOUX RIVER
BRKS2 9.0 8.80 MON 11 AM 12.6 THU 1 PM
DERS2 12.0 8.69 MON 9 AM 13.5 SAT 1 AM
SFLS2 12.0 10.93 MON 11 AM 13.5 SAT 7 AM
HAWI4 15.0 E8.70 MON 7 AM 12.2 SAT 1 AM
AKRI4 16.0 10.39 MON 11 AM 13.4 SAT 7 AM
JAMES RIVER
HURS2 11.0 13.14 MON 11 AM 13.6 THU 1 PM
JRMS2 17.0 16.26 MON 11 AM 19.6 THU 7 AM
LITTLE SIOUX RIVER
SPWI4 10.0 8.00 MON 10 AM 8.7 TUE 7 PM
LNNI4 18.0 16.24 MON 11 AM 16.7 THU 1 PMWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 22, 4:50 AM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Mar 22, 4:50 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT SUN MAR 22 2009
.DISCUSSION...
FOCUS THIS PACKAGE CONTS TO BE THE LARGE UPPER TROF/LOW. IN THE NEAR
TERM...SOME FOG HAS DEVELOPED...LOCALLY DENSE IN PARTS OF SW MN. SO
ACCOUNTED FOR THAT. THE FOG WL NOT GET WIDESPREAD AND IT APPEARS TO
BE SHALLOW AS IT IS NOT SHOWING UP ON THE IR SATELLITE YET.
OTHERWISE FOR THIS ENTIRE PACKAGE...FOLLOWED THE NAM ALMOST
EXCLUSIVELY. BOTTOM OF THE LARGE UPPER TROF MOVES INTO THE LAS VEGAS
AREA BY LATE TODAY...PULLING AMPLE LLV MOISTURE INTO THIS AREA WITH
AN EVER INCREASING LLV JET. WAA AND DEEP ISENTROPIC LIFT IS ABUNDANT
TODAY ALONG WITH ELEVATED INSTABILITY. IN FACT VERY RECENTLY...SOME
ACCAS TS JUST BLEW UP IN THE HASTINGS NE CWA UNDERSCORING THESE
FACTS. TS IS ALSO NOTED ATTM IN ND. DECIDED TO KEEP THE MENTION OF A
TS POSSIBILITY IN OUR FAR WRN FA THIS MORNING ALONG THE STRONG THTE
RIDGE AXIS. THEN OUR WELL ADVERSTISED S/W BEGINS TO MOVE EWD TOWARD
THIS AREA IN THE AFTERNOON. BELIEVE THAT TS WL BECOME LIKELY THRU
MUCH OF OUR WRN FA LATE THIS AFTN WHERE THE IMPACT OF THE WAVE IS
THE STRONGEST...WITH SMALLER CHCS HEADING E OF THE JAMES. IN FACT...
OUR SW MN AND NW IA COUNTIES MAY ONLY SEE ISOLD SHRA LATE THIS AFTN
DUE TO THE BROAD ASCENT. AND THE DAYSHIFT WL HAVE TO MONITOR OUR FAR
E FOR ANY ISOLD TS LATE TODAY. OTHERWISE BUMPED UP HIGHS AS SOME OF
THE CLOUD COVER HAS BACKED OFF. WIND WISE...THE BEST CHCS FOR WIND
ADVY TYPE WIND APPEAR TO BE IN SW MN BY LATE TODAY...LASTING THRU
THE NIGHT. THAT AREA OF COURSE HAS THE TERRAIN ISSUES. BUT OTHERWISE
BY THE TIME THE H9 WINDS CRANK UP TO AN AVG OF 40 KTS E OF THE JAMES
VALLEY...IT IS NOT UNTIL ABOUT 21Z...SO THUS NOT COINCIDING WITH THE
BEST MIXING POTENTIAL APPROACHING 00Z. BUT THEN THE LLV JET REALLY
GETS CRANKED UP TONIGHT...ESP IN SW MN WHERE 50 TO 65 KTS IS COMMON.
AND OF COURSE WITH THE BUFFALO RIDGE TERRAIN...THOUGHTS ARE THAT
VERY WINDY CONDS WL CERTAINLY OCCUR IN SW MN.
THE CRUX OF THE S/W ENERGY MOVES THRU OUR FA TONIGHT SPREADING
PLENTY OF SHRA/TS AROUND...ESP ALONG AND E OF THE JAMES. THE
MOISTURE PROFILE STILL SHOWS A LOT OF DRYING ALOFT BEHIND THE WAVE.
BUT WAS HESITANT TO PULL ALL POST WAVE PCPN FM THE FCST AS THE SNDGS
LOOK DRIZZLY. THEREFORE MENTIONED DZ ALONG AND W OF THE JAMES RIVER
LATE TONIGHT AS THE TS TRUCKS THRU OUR ERN FA AFT MIDNIGHT. MARGINAL
SVR POTENTIAL IS STILL THERE CONCERNING WINDS. WITH SUCH A STRONG
LLV JET...SOMETIMES THE STRONGER EMBEDDED CELLS CAN BECOME SVR
ALMOST BY DEFAULT IF ANY WINDS FM ALOFT COME DOWN AT ALL. BUT WE DO
HAVE SOME THERMAL INVERSION WORKING FOR US TONIGHT...AS WELL AS VERY
SATURATED LOWER LEVELS IN THE LOWEST 1.5 KM. THEREFORE ANY SVR TS
TYPE WIND SHOULD BE LIMITED. WL MENTION IN HWO. THERE LIKELY WL BE
ENUF RAIN TONIGHT TO PROLONG THE FLOODING THREAT IN THE JAMES AND
MIDDLE PORTIONS OF THE BIG SIOUX RIVER. THOUGHT ABOUT A FLOOD WATCH.
HOWEVER PARTS OF THESE TWO RIVERS ARE ALREADY IN FLOOD...AND THE
RIVERS IN SW MN AND NW IA DO HAVE A WAYS TO GO BEFORE THEY REACH
FLOOD STAGE DUE TO THE DRY FEB AND MARCH WE HAVE HAD SO FAR.
ON MONDAY...THIS FIRST S/W DEPARTS...POSSIBLY LEAVING SOME DZ OR
VERY LIGHT SHRA THRU THE WRN HALF OF OUR FA WHERE CONDITIONS ARE
QUITE DRY ALOFT OVER THE STRATUS. THEN THE MAIN PART OF THE UPPER
TROF CLOSES OFF AND LIFTS NEWD INTO CENTRAL NEB BY LATE IN THE DAY.
GOOD JET MAX CURLES NWD FM THE SRN RCKYS INTO ERN NEB...THUS PLACING
OUR WRN FA IN A FAVORABLE LEFT EXIT RGN OF THE JET. STRATUS WL BE
AROUND...BUT THE OVERALL MOISTURE PROFILE FAVORS A DRY SLOT NEAR THE
SFC OCCLUSION WHICH SHOULD ALLOW FOR SOME LATE DAY PARTIAL SUN IN
OUR SWRN FA DESTABILIZING THINGS. THEREFORE AM CONCERNED THAT SOME
SVR TS COULD BREAK OUT IN THAT AREA IN THE MID AND LATE AFTN ALONG
THE JET DIV AREA WITH STRONG LLV CYCLONIC FLOW AND SPEED
CONVERGENCE...THEN PROGRESS EWD IN THE EVENING THRU THE SRN FA. IT
DOES NOT LOOK UNSTABLE ENUF ATTM TO BE A WIDESPREAD EVENT...BUT SOME
ACTIVE WX WL LIKELY BE AROUND WITH LOW TOPPED SUPERCELLS WITH PLENTY
OF CYCLONIC CURVATURE IN THE ATMOSPHERE ALONG AND S OF I90 INTO THE
EVENING. RAISED MAX TEMPS ON MONDAY DUE TO A VERY WARM AIRMASS AT
H925...DESPITE STRATUS FOR MUCH OR ALL OF THE DAY.
MONDAY NIGHT AND TUE IS WHERE THE NAM/ECMWF AND GFS BEGIN TO DIVERGE
WITH THEIR MOVEMENT OF THE SFC AND UPPER LOW. THE GFS APPEARS TO
PLOW IT TOO FAR STRAIGHT EWD ALONG THE NEB/SD BORDER RIGHT INTO THE
RIDGE AXIS AND WAS DISCOUNTED. IT IS ALSO LIKELY TOO FAST WITH THE
ENTIRE SYSTEM. LIKED THE NAM AND ECMWF SOLUTION BETTER IN LIFTING
THE UPPER LOW MORE NEWD...KEEPING A BULK OF THIS FA IN THE WARM
SECTOR. MORE SHRA/TS SHOULD DEVELOP AND MOVE QUICKLY EWD MONDAY
NIGHT BEFORE THE DRY SLOT SETS IN. THAT BEING SAID...POST OCCLUSION
THERE WL LIKELY BE A BOUT OF SNOWFALL IN OUR SWRN FA LATE MONDAY
NIGHT AND TUE MORNING ALONG WITH STOUT WINDS. NOT ENUF SNOW
ACCUMULATIONS IS PROJECTED ATTM TO WARRANT A WATCH IN GREGORY
COUNTY...BUT WOULD NOT BE SURPRISED IF WE NEED SOME SORT OF A WINTER
ADVY HEADLINE EVENTUALLY FOR OUR FAR SW IN THOSE TWO PERIODS. KEPT
MIN TEMPS MONDAY NIGHT ABOVE GUIDANCE IN OUR FAR EAST WHERE THEY ARE
FIRMLY ENTRENCHED IN THE WARM AIR. THEN ON TUESDAY...MANY LOCATIONS
SHOULD SEE A MINIMAL RISE IN DAYTIME TEMPS BEHIND THE OCCLUSION.
PCPN AMOUNTS DO NOT LOOK TO BE A BIG DEAL IN OUR FA ON TUE DUE TO
THE TRACK OF THE UPPER LOW. AGAIN WITH THE EXCEPTION OF POSSIBLE OUR
EXTREME SW CORNER WHICH WL HAVE TO BE WATCHED.
WED SHOULD BE A DRY DAY. BUT INTERESTINGLY...BOTH THE GFS AND ECMWF
ARE IN VERY GOOD AGREEMENT IN BRINGING A SECOND UPPER LOW TOWARD
THIS AREA FRI NIGHT AND SATURDAY. WITH ITS CURRENT TRACK...COULD NW
IA SEE A SNOWSTORM? WL MONITOR.
&&
.AVIATION...
GENERALLY EXPECTING VFR CONDITIONS THROUGH 18Z...THOUGH LOCATIONS
ALONG AND EAST OF THE BUFFALO RIDGE IN SWRN MN COULD SEE SOME
MVFR-IFR VSBYS/IFR CIGS EARLY THIS MORNING. FOG ACROSS EASTERN
NEBRASKA NOSING INTO NORTHWEST IOWA IS EXPECT TO LIFT INTO A LOW
STRATUS DECK BEFORE BURNING OFF THIS MORNING. THIS WILL POTENTIALLY
AFFECT THE KSUX TAF SITE.
SOUTHEASTERLY WINDS WILL INCREASE DURING THE DAY TODAY WITH GUSTS IN
EXCESS OF 25 KNOTS BY LATE THIS MORNING. THESE STRONG GUSTY WINDS
WILL CONTINUE INTO TONIGHT BEFORE GRADUALLY DECREASING AFTER
MIDNIGHT MONDAY MORNING.
CHANCE OF SHRA/TSRA WILL DEVELOP ALONG AND WEST OF THE JAMES VALLEY
AFTER 21Z SUNDAY...THEN SPREADING EAST ACROSS THE AREA AFTER 23/00Z.
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...WIND ADVISORY 4 PM SUNDAY TO 4 AM MONDAY FOR MNZ071-072-080-
081-089-090.
IA...NONE.
NE...NONE.
&&
AVIATION...BT
PUBLIC...MJFHazardous weather outlook, Mar 22, 5:35 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 535 AM CDT SUN MAR 22 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 535 AM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL MOVE FROM WEST TO EAST LATE THIS AFTERNOON AND TONIGHT. SOME EMBEDDED CELLS WILL HAVE LOCALLY HEAVY RAIN. IN ADDITION...WITH VERY STRONG WINDS NOT TOO FAR OFF THE SURFACE...IT IS A CONCERN THAT SOME STORMS COULD PRODUCE MARGINAL..BRIEF SEVERE WINDS AROUND 60 MPH. BUT SINCE MUCH OF THIS ACTIVITY WILL OCCUR AT NIGHT...THE ATMOSPHERIC INSTABILITY WILL LIKELY NOT BE STRONG ENOUGH TO MAKE THIS A MODERATE OR STRONG POSSIBILITY. EVEN WITHOUT THUNDERSTORM WINDS...IT WILL BE QUITE WINDY LATE TODAY AND TONIGHT FOR MOST LOCATIONS. FLOODING... MINOR FLOODING WILL AFFECT THE BIG SIOUX RIVER IN THE BRUCE VICINITY UNTIL FURTHER NOTICE. AT THIS TIME...THE RIVER IS ONLY SLIGHTLY ABOVE FLOOD STAGE OF 8 FEET. HOWEVER FUTURE RAINFALL ANTICIPATED SUNDAY NIGHT AND MONDAY NIGHT WILL LIKELY RAISE THE MIDDLE BIG SIOUX RIVER LEVELS AND KEEP THE RIVER IN FLOOD NEAR BRUCE FOR THIS WEEK. THE MIDDLE PORTIONS OF THE JAMES RIVER WILL ALSO EXPERIENCE MINOR FLOODING FOR A BULK OF THIS WEEK. DEPENDING ON HOW MUCH RAIN FALLS EARLY THIS WEEK...CONDITIONS WILL BE MONITORED CLOSELY FOR ANY UPGRADE INTO MODERATE FLOODING POTENTIAL. WIND AND FOG... PATCHY DENSE FOG WILL OCCUR THROUGH PARTS OF SOUTHWEST MINNESOTA EARLY TODAY. OTHERWISE...IT WILL BE QUITE WINDY FOR THE AREA THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER VALLEY. SOUTHEAST WINDS OF 20 TO 35 MPH WILL BE COMMON IN THESE AREAS. THE STRONGEST WINDS WILL ACTUALLY OCCUR IN SOUTHWEST MINNESOTA LATE TODAY AND TONIGHT...WHERE 30 TO 40 MPH WINDS WILL OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE MONDAY AFTERNOON AND EVENING...FOR AREAS ALONG AND SOUTH OF I 90 IN SOUTHEAST SOUTH DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA. LOW TOPPED SUPERCELLS ARE POSSIBLE WHICH COULD PRODUCE HAIL UP TO ONE INCH AND 60 MPH WINDS. AREAS APPROACHING SOUTH CENTRAL SOUTH DAKOTA INCLUDING THE CHAMBERLAIN...LAKE ANDES AND GREGORY AREAS WILL RECEIVE A LARGE DEGREE OF CYCLONIC SPIN IN THE ATMOSPHERE. THEREFORE A BRIEF TORNADO IS NOT OUT OF THE QUESTION IN THOSE AREAS. .SPOTTER INFORMATION STATEMENT... IT IS PROBABLE THAT SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 22, 9:57 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT SUN MAR 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL 11 W LETCHER 43.90N 98.36W
03/22/2009 E0.88 INCH AURORA SD TRAINED SPOTTER
DIME TO NICKLE SIZE FOR 5 MINUTES 0945 TO 0950 AM
CDT...ALMOST COVERS THE GROUND.
&&
DMORINLocal storm report, Mar 22, 10:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT SUN MAR 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL WOONSOCKET 44.01N 96.10W
03/22/2009 E0.75 INCH PIPESTONE MN TRAINED SPOTTER
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:44 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 44 hr |
| Mar 22, 9:57 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 33 min |
| Mar 22, 10:32 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Mar 22, 10:58 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 16 min |
| Mar 22, 11:09 AM CDT | River Flood Warning | FSD | Brookings, Moody | 10 days |
| Mar 22, 11:09 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 71 hr |
| Mar 22, 11:09 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Mar 22, 11:09 AM CDT | River Flood Warning | FSD | Lincoln, Union | 24 hr |
| Mar 22, 1:33 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 27 min |
| Mar 22, 11:22 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 24 hr |
Nearby
River Flood Warnings in South Dakota, 2009River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.